Glucose test strips warning

FDA warns healthcare industry against the use of GDH-PQQ glucose test strips on certain patients

The U.S. Food and Drug Administration (FDA) has notified healthcare professionals of the possibility of falsely elevated blood glucose results when using GDH-PQQ glucose test strips on patients receiving therapeutic products that contain certain non-glucose sugars. These sugars can falsely elevate glucose results, which may mask significant hypoglycemia or prompt excessive insulin administration, leading to serious injury or death. The FDA warns against using GDH-PQQ glucose test strips in healthcare facilities, or take steps to never use them on patients receiving interfering substances.

Zencore Tabs recalled

It has been reported that Bodee LLC, Inc., issued a nationwide recall of Zencore Tabs. Zencore Tabs is a product marketed as a dietary supplement. It maybe dangerous because it contains undeclared ingredients.

An FDA laboratory analysis of Zencore Tabs found that the product contains aminotadalafil, an analog of tadalafil, and sildenafil. Both are active ingredients of FDA-approved drugs used for Erectile Dysfunction. The product also contained sulfosildenafil and sulfohomosildenafil which are analogs of sildenafil. All of these undeclared chemicals pose a threat to consumers because they may interact with nitrates found in some prescription drugs (such as nitroglycerin) and may lower blood pressure to dangerous levels.

Consumers who have this product are urged to stop using it immediately and consult their healthcare professional if they experience any health issues that may be due to this product.

Manufacturers of some diabetes drugs agree to stronger warning

The FDA has determined that an updated label with a boxed warning on the risks of heart failure was needed for the entire thiazolidinedione class of antidiabetic drugs. These drugs are used in conjunction with diet and exercise to improve blood sugar control in adults with type 2 (non-insulin-dependent) diabetes. Manufacturers of certain drugs have agreed to the upgraded warning. The strengthened warning advises healthcare professionals to observe patients carefully for signs of heart failure, including excessive, rapid weight gain, shortness of breath, and edema after starting drug therapy.

Watson Pharmaceuticals recalls fentanyl pain patch

It has been reported that a fentanyl pain patch recall has been issued by Watson Pharmaceuticals, Inc. for one lot of their generic 100 mcg/hr pain patches. The recall was likely due to manufacturing problems that can cause the patches to leak the fentanyl gel contained within. An overdose of fentanyl can lead to respiratory depression or even death.

The Watson pain patch recall includes 100 mcg/hr Fentanyl Transdermal System patches shipped in the U.S. between April 2, 2009 and May 20, 2009 with Lot Number 145287A. The lot number can be found on the box or on the foil patch. Pain patches covered by the recall should not be handled directly.

Two Synthes Inc. executives plead guilty

It has been reported that two executives of a medical device manufacturing company, Synthes Inc., pleaded guilty for their role in the company’s illegal trials of bone mending cement that led to the deaths of three patients. The executives pleaded guilty in a Philadelphia federal court to one misdemeanor count of shipping misbranded Morian XR across state lines. They face a maximum of one year in prison and a $100,000 fine.